Alert archive / Michigan / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 19, NWS Gaylord, MI

June 20, 1997Manistee County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jun 20, 1997, 6:38 AM EDT for Manistee County, Michigan. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 20, 1997, 6:38 AM EDT (10:38 UTC)
Expired
Jun 20, 1997, 7:40 AM EDT
In force
62 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Manistee County, MI

The radar

The NCL Michigan radar (KAPX), 145 km from the middle of the area, began a volume at 10:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 6:45 AM EDTThunderstorm Wind 52Wellston, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 10.6 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 1997-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 1997-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 201039 RRA
SVRAPN
MIC101-201140-

BULLETIN - EAS ACTIVATION/IMMEMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
638 AM EDT FRI JUN 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHERN MANISTEE COUNTY - NORTHWEST LOWER MICHIGAN

* UNTIL 740 AM EDT
 
* SOME LOCATIONS AFFECTED
    WELLSTON
    DUBLIN

* AT 635 AM EDT RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  SOUTHWEST OF WELLSTON...MOVING EAST AT 40 MPH.

* THE STORM WILL BE NEAR WELLSTON BY 650 AM AND BY DUBLIN BY 700
  AM.

DAMAGING WINDS...LARGE HAIL...AND FREQUENT CLOUD TO GROUND
LIGHTNING CAN RESULT FROM SEVERE THUNDERSTORMS. TAKE COVER IN AN
INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINE6SS.

OX/SHOBE2

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:56 PM EDT, 8 hours 42 minutes earlier.

Area forecast discussion, Jun 19, 9:56 PM EDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
956 PM EDT THU JUN 19 1997

00Z SFC ANALYSIS INDICATED AN E-W ALIGNED WARM FRONT EXTENDING FROM LOW
PRES OVER THE CNTRL PLAINS ACROSS THE LWR GREAT LAKES RGN. AN OCCLUDED
FRONT CONNECTED THE CNTRL PLAINS LOW TO A SECOND LOW SITUATED OVER THE
CANADIAN PRAIRIE PROVINCES. THE WARM FRONT WILL LIFT NWD OVERNIGHT AS
THE TWO LOWS SLOWLY DRIFT TO THE E. THE WARM FRONT SHOULD BE LOCATED
ACROSS CNTRL LWR MI BY DAYBREAK.

THE MAIN FCST CONCERNS OVERNIGHT WILL BE THE CHANCES FOR PRECIPITATION
AND THE POSSIBILITY OF FOG FORMATION. PRECIPITATION THIS EVE APPEARS TO
BE ASSOCIATED WITH AN INTIAL PUSH OF MOISTURE ACROSS THE RGN IN
ASSOCIATION WITH WARM AIR ADVECTION AND ISENTROPIC LIFT TO THE N OF THE
WARM FRONT AND TO THE E OF THE OCCLUDED FRONT. GRIDDED DATA SHOWS THIS
INITIAL PUSH OF MOISTURE MOVING OUT OF THE RGN DURING THE EARLY MORNING
HOURS AND EXPECT SHOWER ACTIVITY CURRENTLY ACROSS THE RGN WILL EXIT THE
CWA AS THIS OCCURS. KGRB AND KMQT 88D'S ALREADY SHOW PRECIPITATION
DIMINISHING ACROSS WI. EXPECT SOMEWHAT OF A LULL IN PRECIPITATION
OVERNIGHT. HOWEVER...LOW LEVEL CONVERGENCE DOES PERSIST ACROSS THE CWA
OVERNIGHT IN THE VICINITY OF THE WARM FRONT. AT THE SAME TIME...
DEWPOINTS STEADILY INCREASE OVERNIGHT. THESE FACTORS WILL COMBINE TO
KEEP THE CHANCE FOR SHOWERS...AND POSSIBLY AN ISOLATED THUNDERSTORM...
ACROSS THE CWA. THUS...WILL MAINTAIN CHANCE POPS OVERNIGHT.

OTHER MAIN FCST CONCERN OVERNIGHT IS THE POSSIBILITY OF FOG FORMATION
AS DEWPOINTS CONTINUE TO SLOWLY RISE. DEWPONTS SHOULD RISE TO AROUND 60
DEGREES ACROSS NRN LWR AND INTO THE MIDDLE 50S ACROSS ERN UPR BY
DAYBREAK. IN ADDITION...WINDS WILL REMAIN LIGHT OVERNIGHT WHILE EVENING
SHOWER ACTIVITY HAS PROVIDED ADDITIONAL LOW LEVEL MOISTURE IN SOME
AREAS. AS A RESULT...EXPECT AREAS OF FOG TO DEVELOP OVERNIGHT AND WILL
ADD THIS TO THE FCST FOR THE ENTIRE CWA.

THE COMBINATION OF INCREASING DEWPOINTS AND MOSTLY CLOUDY SKIES WILL
HELP LIMIT TEMPERATURE FALLS OVERNIGHT. CURRENT LOW TEMPERATURE FCSTS
STILL APPEAR ON TARGET FOR ERN UPR AND THE LK HURON SHORELINE COUNTIES
OF NRN LWR. LOOKING AT CURRENT DEWPOINTS AND EXPECTED DEWPOINT TRENDS
ALONG WITH ONLY SLOW TEMPERATURE FALLS...WILL SLIGHTLY BOOST OVERNIGHT
LOWS ACROSS THE REST OF NRN LWR TO AROUND 60 DEGREES.

NORCROSS

Nearby

Severe Thunderstorm Warnings in Michigan, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.